Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS Raleigh, NC

March 28, 2005Harnett County, Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 28, 2005, 6:59 AM EST for Harnett County, Johnston County, Wake County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2005, 6:59 AM EST (11:59 UTC)
Expired
Mar 28, 2005, 7:30 AM EST
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Harnett County, NC, Johnston County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 26 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 12.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
442 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 281200
SVRRAH
NCC085-101-183-281230-
/O.NEW.KRAH.SV.W.0017.050328T1159Z-050328T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
659 AM EST MON MAR 28 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
  SOUTH CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 730 AM EST

* AT 658 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BUIES CREEK...OR ABOUT OVER LILLINGTON.
  MOVING NORTHEAST AT 100 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  MCGEE CROSSROADS...
  AUBURN...CLEVELAND...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3536 7891 3527 7872 3558 7816 3584 7866

$$

16
2 follow-up statements
000 
WWUS52 KRAH 281208
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
708 AM EST MON MAR 28 2005

NCC085-101-183-281230-
/O.CON.KRAH.SV.W.0017.000000T0000Z-050328T1230Z/
HARNETT NC-JOHNSTON NC-WAKE NC-
708 AM EST MON MAR 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM EST FOR SOUTH
CENTRAL WAKE...WEST CENTRAL JOHNSTON AND EASTERN HARNETT COUNTIES...

AT 703 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR BUIES CREEK...OR ABOUT NEAR
LILLINGTON...MOVING NORTHEAST AT 55 MPH.

LAT...LON 3536 7891 3527 7872 3556 7826 3584 7866

$$

16
000 
WWUS52 KRAH 281216
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
714 AM EST MON MAR 28 2005

NCC085-281224-
/O.CAN.KRAH.SV.W.0017.000000T0000Z-050328T1230Z/
HARNETT NC-
714 AM EST MON MAR 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR HARNETT COUNTY IS CANCELLED...

THE STORM HAS RAPIDLY MOVED NORTHEAST OUT OF THE COUNTY.

LAT...LON 3545 7862 3553 7871 3555 7881 3564 7875
      3577 7869 3582 7866 3584 7866 3556 7826
      3537 7856

$$

NCC101-183-281230-
/O.CON.KRAH.SV.W.0017.000000T0000Z-050328T1230Z/
JOHNSTON NC-WAKE NC-
714 AM EST MON MAR 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM EST FOR 
WAKE AND WESTERN JOHNSTON COUNTIES...

AT 714 AM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR GARNER...OR
ABOUT 9 MILES SOUTH OF RALEIGH...MOVING NORTH AT 55 MPH.

LAT...LON 3545 7862 3553 7871 3555 7881 3564 7875
      3577 7869 3582 7866 3584 7866 3556 7826
      3537 7856

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:38 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 28, 2:38 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
238 AM EST MON MAR 28 2005

.SHORT TERM (TODAY THROUGH THURSDAY)...
TODAY AND TONIGHT: MODEL TRENDS SIMILAR...INITIAL SURFACE LOW OVER
NORTH CENTRAL TENNESSEE WILL DEVELOP SECOND LOW 09Z-12Z WHICH WILL
MOVE TO THE WESTERN PORTION OF THE CWA 12Z-15Z. DRY SLOT MOVING
ACROSS THE AREA THIS MORNING WILL RESULT IN MORE SHOWERY LIKE
PRECIPITATION... THE SHOWERS AND THUNDERSTORMS WILL BECOME MORE
WIDESPREAD THIS AFTERNOON AS THE UPPER LEVEL SYSTEM OVER WESTERN
TENNESSEE WINDS UP AND MOVES OVER THE AREA LATE THIS AFTERNOON AND
EVENING. SHOWERS SHOULD END OVER THE CWA BY MIDNIGHT...WITH ONLY
CLOUDINESS LINGERING. PROBLEM AREA TODAY IS THE MARKED DIFFERENCE IN
QPF BETWEEN THE GFS AND THE ETA...THE GFS BEING THE WETTER OF THE
TWO.

TUESDAY THROUGH THURSDAY...DRY WITH A WARMING TREND. WEAK HIGH
PRESSURE WILL WORK INTO THE REGION FROM THE NORTHWEST BRINGING DRIER
AIR TO THE AREA. AS WINDS BECOME SOUTHERLY THROUGH THE WEEK...HIGH
TEMPERATURES WILL BE ON THE RISE INTO THE MID AND UPPER 70S BY
THURSDAY. LOWS IN THE 40S NORTH AND 50S SOUTH.

&&

.LONG TERM (THURSDAY NIGHT THROUGH SUNDAY)...
LATEST MEDIUM RANGE MODELS SEEM TO HAVE A PRETTY GOOD HANDLE ON THE
INCOMING DEEP MID LEVEL TROUGH LATE IN THE WEEK. 00Z/28 GFS HOWEVER
IS NOW INDICATING AN OPEN WAVE WHEREAS THE DGEX/ECMWF/UKMET/CANADIAN
ARE DEEPER OR CLOSED OFF AND/OR SLOWER. WILL HAVE SMALL CHANCE POPS
MAINLY WEST THU NIGHT... THEN 40-50% POPS FRI INTO FRI NIGHT. WILL
KEEP IN MOSTLY CLOUDY SKIES/COOL TEMPS AND A CHANCE OF SHOWERS SAT
WITH THE POTENTIAL OF A DESTABILIZING COLD POOL ALOFT. MAY NEED TO
EXTEND THIS PRECIP RISK INTO SUN MORNING IF THIS SYSTEM ENDS UP AS
SLOW AS THE ECMWF/UKMET/CANADIAN SUGGEST. MAIN CHANGE TO TEMPS WILL
BE TO DROP SAT HIGHS A CATEGORY OR TWO.

&&

.AVIATION...
PRE-WARM FRONTAL RAIN SHOULD PRODUCE WIDESPREAD IFR CIGS AND VSBY
THROUGH DAYBREAK. LOW LEVEL WIND SHEAR IS EXPECTED BEFORE DAYBREAK
WITH SURFACE WINDS LESS THAN 10 KNOTS INCREASING TO 30-35 KT FROM
THE SOUTH AT 2 KFT. SCATTERED EMBEDDED THUNDERSTORMS SHOULD PRECEDE
A COLD FRONT THROUGH THE AREA AROUND DAYBREAK. CONDITIONS WILL
IMPROVE AFTER 13Z TO BROKEN TO OCCASIONALLY SCATTERED LAYERS BETWEEN
3 AND 5 KFT AND VSBY UNRESTRICTED EXCEPT BRIEFLY MVFR CONDITIONS IN
SCATTERED LATE DAY SHOWERS AND TSTMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RHJ
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
Hazardous weather outlook, Mar 28, 5:47 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
547 AM EST MON MAR 28 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291046-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
547 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...
...SEVERE STORMS ARE POSSIBLE OVER MUCH OF CENTRAL NORTH CAROLINA
TODAY...

THIS MORNING... A LINE OF SCATTERED THUNDERSTORMS WILL MOVE EASTWARD
ACROSS CENTRAL AND EASTERN SECTIONS OF THE STATE. THESE STORMS MAY
PRODUCE SMALL HAIL AND STRONG WIND GUSTS IN EXCESS OF 40 MPH. AN
ISOLATED WEAK TORNADO COULD ALSO OCCUR THIS MORNING.

THIS AFTERNOON...THE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND
STRONG GUSTY WINDS IN EXCESS OF 55 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

COUNTY EMERGENCY MANAGERS AND STORM SPOTTER NETWORKS SHOULD KEEP
INFORMED OF THE LATEST STATEMENTS AND FORECASTS THROUGHOUT THE DAY.
STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO AND OTHER LOCAL
MEDIA FOR FURTHER DETAILS OR UPDATES.

RHJ

In the hours before

Special weather statement, Mar 28, 4:01 AM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
401 AM EST MON MAR 28 2005

NCZ023-024-040-076-280930-

ALAMANCE NC-CHATHAM NC-LEE NC-ORANGE NC-
401 AM EST MON MAR 28 2005

STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE... ORANGE... CHATHAM
AND FAR NORTHERN LEE COUNTIES THROUGH 430 AM.

AT 401 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SNOW CAMP TO 6 MILES SOUTH OF GOLDSTON...MOVING
VERY RAPIDLY NORTHEAST AT 60 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE PITTSBORO... CHAPEL
HILL... AND HILLSBOROUGH.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

GIH
Special weather statement, Mar 28, 4:27 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
427 AM EST MON MAR 28 2005

NCZ008-024-025-040-041-281030-
CHATHAM-DURHAM-GRANVILLE-ORANGE-WAKE-
427 AM EST MON MAR 28 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS
GRANVILLE...ORANGE...DURHAM...WESTERN WAKE AND NORTHEAST CHATHAM
COUNTIES THROUGH 530 AM EST...

AT 427 AM EST...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR FEARRINGTON TO WILSONVILLE...MOVING
NORTHEAST AT 55 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CHAPEL
HILL...AND...CARRBORO...DURHAM...GORMAN..MORRISVILLE....AND
CREEDMOOR.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

RA
Special weather statement, Mar 28, 5:18 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
518 AM EST MON MAR 28 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-281630-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
518 AM EST MON MAR 28 2005

...SEVERE STORMS ARE POSSIBLE OVER MUCH OF CENTRAL NORTH CAROLINA
TODAY...

A STRONG LOW PRESSURE SYSTEM OVER TENNESSEE WILL MOVE EASTWARD ACROSS
NORTH CAROLINA TODAY... MOVING ALONG A WARM FRONT EXTENDING FROM
AROUND CHARLOTTE NORTHEAST TO AROUND KERR LAKE. AS THE LOW PRESSURE
MOVES THROUGH... IT WILL DRAG A COLD FRONT AND AN UPPER LEVEL
DISTURBANCE THROUGH THE STATE THIS AFTERNOON THROUGH THIS EVENING.

A LINE OF SCATTERED THUNDERSTORMS WILL MARCH EASTWARD ACROSS CENTRAL
AND EASTERN SECTIONS OF THE STATE THROUGH MID MORNING. THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND STRONG WIND GUSTS
IN EXCESS OF 40 MPH THROUGH 10 AM. DUE TO THE SHIFTING WINDS IN THE
LOWER LEVELS OF THE ATMOSPHERE NEAR THE WARM FRONT BISECTING THE
AREA... AN ISOLATED WEAK TORNADO COULD OCCUR THIS MORNING.

THEN THIS AFTERNOON... AS THE SURFACE WARMS UP AND COLD AIR ALOFT
MOVES OVER THE AREA... THE ATMOSPHERE WILL BECOME UNSTABLE... AND
ANOTHER LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP. AS THIS LINE
MOVES TOWARD THE EAST-NORTHEAST THIS AFTERNOON... STORMS WILL AGAIN
BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS... ALTHOUGH THIS
TIME THE HAIL COULD BE THE SIZE OF PENNIES OR LARGER... AND WIND
GUSTS MAY EXCEED 55 MPH.

THE AREA OF GREATEST THREAT FOR SEVERE STORMS LATER TODAY WILL BE
OVER THE SANDHILLS AND EASTERN PIEDMONT EASTWARD THROUGH THE COASTAL
PLAIN... INCLUDING THE HIGHWAY 1 AND I-95 CORRIDORS... TO THE COAST.
THIS AREA INCLUDES THE TRIANGLE AREA... FAYETTEVILLE... ROCKY
MOUNT... GOLDSBORO... AND ROANOKE RAPIDS. THE TIME OF GREATEST RISK
WILL BE BETWEEN NOON AND 6 PM.

COUNTY EMERGENCY MANAGERS AND STORM SPOTTER NETWORKS SHOULD KEEP
INFORMED OF THE LATEST STATEMENTS AND FORECASTS THROUGHOUT THE DAY.
STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO AND OTHER LOCAL
MEDIA FOR FURTHER DETAILS OR UPDATES.

HARTFIELD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:25 AM ESTSevere Thunderstorm WarningRAHFranklin20 min
Mar 28, 7:30 AM ESTSevere Thunderstorm WarningRAHGranville20 min
Mar 28, 7:36 AM ESTSevere Thunderstorm WarningRAHVance29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.